Texas, 2023

Flash Flooding and Flood in Texas, May 7 to 8, 2023

May 7 to 8, 2023 · NWS SJT · 39 events in 8 counties and zones

The combination of a well defined surface dryline, weak upper level disturbances, and strong to extreme instability, resulted in scattered afternoon and evening severe thunderstorms across portions of the Big Country and Concho Valley. The severe storms were mainly north and east of a Rotan to Abilene to San Angelo to Cross Plains line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a well defined surface dryline, weak upper level disturbances, and strong to extreme instability, resulted in scattered afternoon and evening severe thunderstorms across portions of the Big Country and Concho Valley. The severe storms were mainly north and east of a Rotan to Abilene to San Angelo to Cross Plains line. The vertical wind shear was strong enough for most of the storms to become supercell thunderstorms. The severe storms produced mainly large to very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 7, 1:17 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, May 7, 1:17 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
217 PM CDT Sun May 7 2023

...New LONG TERM...

.SHORT TERM...
(Tonight and Tomorrow)
Issued at 1054 AM CDT Sun May 7 2023

...Strong to severe thunderstorms are expected again today mainly
north of I-10 this afternoon and evening...

Under broad south to southwesterly flow through the column, ample
surface moisture, daytime heating, and increasing instability
present across the area again today, another round of strong to
severe thunderstorms is expected to develop today north of I-10
this afternoon and evening. Storm development is expected to begin
mid-afternoon as the dryline approaches our western counties and
carries on through this evening before the dryline retreats
westward again. Modes are also indicating a shortwave disturbance
tracking northeasterly across West Central Texas today, which is
expected to enhance thunderstorm development across much of the
region through this evening.

The potential for mid-level cloud development remains a concern
today, as it remains a potential limiting factor to the above
mentioned thunderstorm development. In areas that see prolonged
cloudier conditions are more likely to see a reduction in severe
thunderstorms developing over those areas. Hail is expected to be
the primary threat initially given the fairly high CAPE values,
with a transition to damaging winds becoming the primary threat
this evening as the storms become more organized and merge into an
line of thunderstorms. The past couple of days this rinse-and-
repeat pattern has tended to leave behind outflow boundaries which
may be an additional source for convective initiation and
isolated tornadoes, so this will need to be monitored as well.
Overnight tonight, thunderstorm chances should diminish as the
main complex will track further eastward and the dryline retreats,
Low temperatures will be mild once again in the mid 60s as the
warm humid airmass overspreads the region.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 210 PM CDT Sun May 7 2023

Unfortunately, we're starting to sound like a broken record when we
say that the warm and unsettled pattern we've been seeing over the
past few days is expected to linger for the foreseeable future.
While in the upper levels we will be under weak ridging to start the
long term, that will not decrease the chances for storms during
the day on Tuesday. The same pattern we've been seeing of storms
firing off of the dryline in a very moist, highly unstable air
mass once the cap erodes with ample daytime heating will take
place on Tuesday. Current guidance has the dryline staying much
further to the west than the past few days so our western counties
will be more under the gun with SPC highlighting a Day 3 Marginal
for our western counties. As with the recent string of severe
weather, the main threats will start with large to very large hail
considering the high amounts of instability and steep mid level
lapse rates in the 7.5-8 degC/km range. These storms will evolve
into more of a wind threat as they grow upscale with little shear
to help them maintain their supercellular structure. Winds out of
the southeast will continue to funnel gulf moisture into the area,
helping highs Tuesday to climb back into the 90s.

A small shift in the pattern will begin on Wednesday as an upper
level trough that is expected to move onto the West Coast early
Tuesday continues to deepen and drift south into the Desert
Southwest. This trough is then expected to eject out of the Desert
SOuthwest and into the Central Rockies Wednesday into Thursday. This
will cause a surface low to begin to deepen over the Colorado
Rockies causing winds tightening our local pressure gradient and
increasing winds out of the south to southeast. This will continue
to lead to very unstable airmasses though increased cloud cover
overhead will limit daytime highs on Wednesday to the 80s. Once
again we will see dryline activity, fueled in part by a shortwave
perturbation passing overhead. Thursday looks to be a better day for
severe weather overall with a much sharper dryline in place and
overall better instability. Temperatures will be slightly cooler the
later half of the week with the trough approaching decreasing mid
level heights.

Next weekend continues to show promising potentials for significant
widespread rainfall. The upper level pattern continues to remain
hard to pin down with varying solutions across the models.
Atmospheric profiles look very saturated indicating potential for
beneficial rainfall across the area. We'll continue to monitor
trends and see if this potential remains through the next few model
cycles.

&&

.AVIATION...
(18Z TAFS)
Issued at 1054 AM CDT Sun May 7 2023

Some lingering MVFR ceilings, mainly over KBBD, are beginning to
lift to VFR conditions to match other terminals across the area
today. MVFR conditions and potentially erratic winds are expected
again this afternoon and evening under any thunderstorms that do
develop. These will likely be short-lived storms that have the
potential to produce large hail and damaging winds. Otherwise,
MVFR ceilings look to fill back in tonight after storms
diminish.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     66  94  64  90 /  50  10  20  20
San Angelo  65  97  64  92 /  30  20  20  30
Junction    65  97  64  90 /  10  20  30  30
Brownwood   65  93  63  89 /  30  20  20  30
Sweetwater  65  96  64  92 /  30  10  20  20
Ozona       65  95  63  90 /  10  10  20  30
Brady       66  95  64  89 /  20  20  20  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TP
LONG TERM....50
AVIATION...TP
Hazardous weather outlook, May 7, 12:55 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
155 PM CDT Sun May 7 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-081900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
155 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are expected to develop across much
of the area this afternoon and evening, with large hail being the
primary threat initially, then transitioning to damaging winds as
the storms merge and become more organized into a line of storms.
A weak tornado or two can not be ruled out at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible Monday through
Thursday. Large hail, damaging winds, and locally heavy rainfall
are possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.

In the hours before

Local storm report, May 7, 10:32 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1132 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             LAKE BROWNWOOD          31.82N 99.10W
05/06/2023  E1.75 INCH       BROWN              TX   PUBLIC

            DIME TO GOLF BALL SIZED HAIL FALLING.

&&

KB
Local storm report, May 7, 10:35 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1135 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             3 E LAKE BROWNWOOD      31.82N 99.05W
05/06/2023  E2.50 INCH       BROWN              TX   PUBLIC

            2-2.5 INCH HAIL ESTIMATED TO BE FALLING NEAR
            FLAT ROCK CAMPGROUND.

&&

KB
Local storm report, May 7, 10:36 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1136 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 N BROWNWOOD           31.74N 98.99W
05/06/2023  E1.75 INCH       BROWN              TX   PUBLIC

            UP TO GOLF BALL SIZED HAIL.

&&

KB
Local storm report, May 7, 10:38 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1138 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             6 SSW BROWNWOOD         31.64N 99.04W
05/06/2023  E1.75 INCH       BROWN              TX   PUBLIC

            OFF OF FM 1176 SOUTH OF BROWNWOOD.

&&

KB
Local storm report, May 7, 10:39 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1139 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             BLANKET                 31.82N 98.79W
05/06/2023  E2.00 INCH       BROWN              TX   PUBLIC

&&

KB
Local storm report, May 7, 10:40 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 AM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             NOVICE                  31.99N 99.62W
05/06/2023  E1.50 INCH       COLEMAN            TX   PUBLIC

            HALF DOLLAR TO PING PONG BALL SIZED HAIL
            FALLING.

&&

KB

The radar

The San Angelo radar (KSJT), 31 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

34 hail, 2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Tom Green

When
May 7, 3:05 PM CST
Where
Tom Green County, 4.77 mi NNE of Veribest
Measured
2.5 in hail
Reported by
Public
Coordinates
31.530, -100.230

The public reported tennis ball size hail falling 4 miles north-northeast of Veribest and was posted on Facebook.

Hail, Fisher

When
May 7, 3:07 PM CST
Where
Fisher County, Roby
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.750, -100.380

Hail, Fisher

When
May 7, 3:15 PM CST
Where
Fisher County, Roby
Measured
1 in hail
Reported by
Public
Coordinates
32.750, -100.380

Hail, Runnels

When
May 7, 3:15 PM CST
Where
Runnels County, Ballinger
Measured
1 in hail
Reported by
Public
Coordinates
31.750, -99.950

The time is based on radar.

Hail, Fisher

When
May 7, 3:25 PM CST
Where
Fisher County, Rotan
Measured
1 in hail
Reported by
Public
Coordinates
32.850, -100.470

The public reported quarter size hail in Rotan.

Hail, Fisher

When
May 7, 3:30 PM CST
Where
Fisher County, 0.69 mi N of Rotan
Measured
3 in hail
Reported by
Public
Coordinates
32.860, -100.470

There is picture of hail 3 inches in diameter on Facebook in Rotan.

Hail, Runnels

When
May 7, 4:02 PM CST
Where
Runnels County, 0.91 mi SE of Wingate
Measured
1.75 in hail
Reported by
Public
Coordinates
32.040, -100.110

The public reported golf ball size hail in Wingate.

Hail, Taylor

When
May 7, 4:11 PM CST
Where
Taylor County, 1.36 mi WNW of Guion
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.180, -99.870

There was a picture of golf ball size hail on Twitter.

Hail, Concho

When
May 7, 4:25 PM CST
Where
Concho County, 1.37 mi WSW of Paint Rock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.510, -99.940

Hail, Concho

When
May 7, 4:38 PM CST
Where
Concho County, 1.37 mi WSW of Paint Rock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.510, -99.940

Hail, Concho

When
May 7, 4:39 PM CST
Where
Concho County, 2.83 mi NNW of Paint Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.560, -99.930

Hail, Taylor

When
May 7, 4:41 PM CST
Where
Taylor County, 0.58 mi E of Merkel
Measured
1.5 in hail
Reported by
Public
Coordinates
32.470, -100.010

A picture was posted on Facebook. The time was based on radar.

Hail, Jones

When
May 7, 4:43 PM CST
Where
Jones County, 5.42 mi WSW of Noodle
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
32.560, -100.130

The picture was posted on Twitter.

Hail, Taylor

When
May 7, 4:50 PM CST
Where
Taylor County, 3.56 mi E of Merkel
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
32.480, -99.960

A storm chaser reported golf ball to tennis ball size hail 4 miles east-northeast of Merkel. A picture of the large hail was posted on Twitter.

Hail, Jones

When
May 7, 4:52 PM CST
Where
Jones County, 4.3 mi WSW of Noodle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.580, -100.120

A trained spotter reported golf ball size hail 4 miles west-southwest of Noodle.

Hail, Fisher

When
May 7, 4:59 PM CST
Where
Fisher County, 0.69 mi N of Rotan
Measured
1 in hail
Reported by
Public
Coordinates
32.860, -100.470

There was pea to quarter size hail reported in Rotan.

Hail, Runnels

When
May 7, 5:20 PM CST
Where
Runnels County, Rowena
Measured
1 in hail
Reported by
Public
Coordinates
31.650, -100.050

A picture of the hail was posted on Facebook.

Hail, Fisher

When
May 7, 5:30 PM CST
Where
Fisher County, Sylvester
Measured
1.75 in hail
Reported by
Public
Coordinates
32.720, -100.250

The public reported golf ball size hail in Sylvester.

Hail, Tom Green

When
May 7, 6:10 PM CST
Where
Tom Green County, 4.31 mi NNW of Mereta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.510, -100.170

A trained spotter reported golf ball size hail 4 miles north-northwest of Mereta.

Hail, Tom Green

When
May 7, 6:13 PM CST
Where
Tom Green County, 8.36 mi E of Harriet
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
31.570, -100.180

A trained spotter reported hail 3 inches in diameter 2 miles south of Miles.

Thunderstorm Wind, Tom Green

When
May 7, 6:15 PM CST
Where
Tom Green County, 6.46 mi NNW of Mereta
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.540, -100.180

A trained spotter reported power poles blown down at the intersection of Farm to Market Rd 1692 and Broom Rd.

Flood, Fisher

When
May 7, 6:16 PM CST
Where
Fisher County, 3.5 mi S of Roby to 3.42 mi NNW of Longworth
Cause
Heavy Rain
Reported by
Public
Coordinates
32.700, -100.370

The report was from mping.

Thunderstorm Wind, Tom Green

When
May 7, 6:30 PM CST
Where
Tom Green County, 0.59 mi E of (Sjt)mathis Fld San
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.370, -100.490

An NWS employee reported a wind gust of 60 mph at the San Angelo NWS Office.

Hail, Crockett

When
May 7, 7:20 PM CST
Where
Crockett County, 23.83 mi WSW of Ozona
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
30.590, -101.580

The Park Service reported golf ball size hail at the Escondido Draw Recreation Area, 24 miles west-southwest of Ozona.

Hail, Crockett

When
May 7, 8:10 PM CST
Where
Crockett County, 24.1 mi SW of Ozona
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
30.440, -101.470

A storm chaser reported hen egg size hail 24 miles southwest of Ozona.

Hail, Callahan

When
May 7, 8:45 PM CST
Where
Callahan County, 1.75 mi E of Dudley
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
32.270, -99.570

An amateur radio operator reported tennis ball size hail 2 miles east-northeast of Dudley near Highway 36.

Hail, Callahan

When
May 7, 8:45 PM CST
Where
Callahan County, 1.81 mi SW of Denton
Measured
3.25 in hail
Reported by
Public
Coordinates
32.250, -99.550

The public reported larger than baseball size hail 4 miles east-southeast of Dudley. The time based on radar.

Hail, Taylor

When
May 7, 9:04 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
32.420, -99.860

There was quarter size hail reported at Dyess AFB.

Flash Flood, Taylor

When
May 7, 9:08 PM CST
Where
Taylor County, 0.84 mi SSE of Merkel to 0.85 mi SSE of Merkel
Cause
Heavy Rain
Reported by
Public
Coordinates
32.459, -100.014

A creek running through Merkel has flooded an intersection at South 11th St and Oak St.

Flash Flood, Crockett

When
May 7, 9:12 PM CST
Where
Crockett County, 23.59 mi SW of Ozona to 23.34 mi SW of Ozona
Cause
Heavy Rain
Reported by
Public
Coordinates
30.450, -101.470

The public reported road flooding and vehicles stranded.

Hail, Taylor

When
May 7, 9:24 PM CST
Where
Taylor County, 2.38 mi SSW of Abilene
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.420, -99.750

There was quarter size hail at South 27th St and Buffalo Gap Rd.

Hail, Taylor

When
May 7, 9:42 PM CST
Where
Taylor County, 1.38 mi S of (Abi)abilene Muni Ar
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.400, -99.680

There was quarter size hail reported at the Abilene Regional Airport.

Hail, Taylor

When
May 7, 9:45 PM CST
Where
Taylor County, 2.07 mi S of (Abi)abilene Muni Ar
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.390, -99.680

There was quarter size hail reported at the Abilene Regional Airport.

Hail, Taylor

When
May 7, 11:42 PM CST
Where
Taylor County, 0.58 mi E of (Dys)dyess Afb Abile
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
32.420, -99.840

There was quarter size hail reported at Dyess AFB.

Hail, Taylor

When
May 7, 11:45 PM CST to May 8, 12:00 AM CST
Where
Taylor County, 3 mi NNW of Wylie
Measured
1.5 in hail
Reported by
Public
Coordinates
32.420, -99.790

The public reported quarter to ping pong ball size hail falling for 15 minutes.

Hail, Taylor

When
May 8, 12:00 AM CST
Where
Taylor County, 0.58 mi E of (Dys)dyess Afb Abile
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
32.420, -99.840

There was golf ball size hail reported at Dyess AFB.

Hail, Taylor

When
May 8, 12:08 AM CST
Where
Taylor County, 3 mi NNW of Wylie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.420, -99.790

A trained spotter reported golf ball size hail in Abilene.

Hail, Taylor

When
May 8, 12:10 AM CST
Where
Taylor County, 2.15 mi NNW of Wylie
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
32.410, -99.780

A storm chaser reported golf ball size hail hitting cars and cracking windshields in Abilene. The video was posted on Twitter.

Hail, Taylor

When
May 8, 12:15 AM CST
Where
Taylor County, 1.81 mi SW of Abilene
Measured
1.75 in hail
Reported by
Public
Coordinates
32.430, -99.750

The public reported golf ball size hail with some larger hail stones on the ground at McMurray University.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099706, 1099682, 1099685, 1099686, 1099683, 1099688, 1099684, 1099687, 1099694, 1099689, 1099690, 1099695, 1099693, 1099708, 1099692, 1099691, 1099696, 1099709, 1099697, 1099698, 1099714, 1099721, 1099715, 1099710, 1099705, 1099704, 1099711, 1099699, 1099717, 1099720, 1099700, 1099712, 1099713, 1099707, 1099725, 1099724, 1099722, 1099723, 1099726.